Virginia, 2011Tornadoes and Damaging Winds in Virginia, April 28, 2011
April 28, 2011 · NWS LWX · 17 events in 6 counties and zones
A strong cold front slowly passed through the region during the morning and early afternoon hours of the 28th. A southerly flow ahead of the front caused deep moisture over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $703,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front slowly passed through the region during the morning and early afternoon hours of the 28th. A southerly flow ahead of the front caused deep moisture over the area. The deep moisture combined with a mid-level trough to produce moderate amounts of instability. The cold front combined with the instability to trigger showers and thunderstorms. Some thunderstorms were able to mix down strong winds from aloft.
Low level wind speed and direction changed rapidly with height causing tornadoes to develop in some of the stronger thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 28, 12:15 AM EST, 57 minutes earlier.
Area forecast discussion, Apr 28, 12:15 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 AM EDT THU APR 28 2011
.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID-ATLANTIC REGION THURSDAY. HIGH
PRESSURE BUILDING IN AT THE END OF THE WEEK WILL BRING DRIER AND
COOLER CONDITIONS THROUGH THE WEEKEND. AFTER A MODEST TEMPERATURE
RECOVERY LATE IN THE WEEKEND...A SECOND COLD FRONT MAY IMPACT THE
AREA MONDAY OR TUESDAY.
&&
.NEAR TERM /THROUGH TODAY/...
TOR WATCH ACROSS THE ENTIRE CWA IS IN EFFECT UNTIL 8 AM. PTNLY
DANGEROUS SITUATION WE ARE WATCHING. SPOTTERS/PUBLIC PLS RELAY
REPORTS TO THE NWS/COUNTY EMERGENCY MGRS IF YOU XPRNC DAMAGING WX.
AMAZING KUDOS TO THE MDLS. I WORKED THE XTND DESK LAST THU...AND
WROTE THIS - "LOW PRES WL TRACK SE INTO SRN QUEBEC NEXT THU...ALLOWING
A CD FNT TO PUSH OFF THE E CST." IT DOESN'T ALWAYS WORK THIS
WAY...BUT THIS IS TREMENDOUS - PROGRAMMERS...COMPUTERS...A COLD
FRONT ALMOST EXACTLY A WK IN ADVANCE. WOW.
SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT BEGINNING WEST OF THE
BLUE RIDGE. A SEVERE THREAT WILL LIKELY BE RENEWED LATE TONIGHT AS
POTENT SHORTWAVE/COLD FRONT APPROACH FROM THE WEST. HRRR/WRF ARW
SUGGEST AN ORGANIZED LINE OF CONVECTION OCCURRING WITH DAMAGING
WINDS THE MAIN THREAT BUT PERHAPS AN ISOLATED TORNADO THREAT AS
WELL.
FRONT WILL MOVE ONTO THE ERN SHORE BY EARLY AFTN TDA...BRINGING AN
END TO THE SEVERE THREAT.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
COLD FRONT WILL MOVE OFF THE COAST WHILE THE UPPER TROUGH WILL
PROGRESS THRU THE AREA...WHICH WILL ENHANCE CLOUD COVER OVER THE CWA
THRU FRI...BUT IT SHOULD STAY DRY ACROSS MOST OF THE AREA. THE
EXCEPTION WILL BE THE WRN SLOPES OF THE ALLEGHENY FRONT AS
CYCLONIC/UPSLOPE FLOW AROUND THE TROUGH WILL PRODUCE SCT SHOWERS.
FRI WILL FEEL MORE LIKE SPRING...WITH HIGHS IN THE 60S ACROSS THE
HIGHLANDS AND NEAR 70F EAST OF THE BLUE RIDGE...AND DEWPOINTS IN THE
30S AND 40S. A TIGHT PRESSURE GRADIENT BETWEEN THE EXITING LOW AND
HIPRES BUILDING IN FROM THE SOUTHEAST WILL PRODUCE BREEZY CONDITIONS
WITH AFTN GUSTS 25 TO 35 MPH.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIPRES DOMINATES THE REGIONAL WX PATTERN THRU MUCH OF THE WEEKEND
BEFORE IT MOVES OFF THE COAST SUN. A NRN STREAM SHORTWAVE TROUGH
WILL TRACK ACROSS THE GREAT LAKES REGION WHILE THE ASSOCIATED COLD
FRONT PUSHES THRU THE MID-ATLANTIC REGION MON/TUE. THERE ARE STILL
TIMING DIFFERENCES AMONG OPERATIONAL MODELS. THIS SYSTEM WILL BRING
CHANCES FOR SHOWERS AND POSSIBLY STORMS DEPENDING ON THE EXACT
TIMING OF FROPA.
&&
.AVIATION /05Z THURSDAY THROUGH MONDAY/...
THROUGH 12Z...THERE REMAINS A RISK OF SVR THUNDERSTORM AFFECTING THE
HUBS. TOR WATCH IS IN EFFECT. STORMS TO THE SW HAVE HAD A VERY
DAMAGING HISTORY...AND EVEN THOUGH WE ARE IN OVRNGT HRS THE
ATMOSPHERE (WHICH SEEMS MORE LK AUG THAN APR) IS PRIMED BTWN CAPE
AND SHEAR. COLD FRONT WL MOVE INTO THE BAY ARND NOON ENDING THE
RISK FOR THUNDERSTORMS AND USHERING IN A WIND SHIFT TO THE
WEST/NORTHWEST.
VFR CONDITIONS THU NGT THRU THE WEEKEND AS HIPRES BUILDS INTO THE
AREA. A TIGHT PRESSURE GRADIENT BETWEEN THE BUILDING HIGH AND
EXITING LOPRES TO OUR NORTH WILL CREATE BREEZY CONDITIONS FRI WITH
GUSTS TO 30 KT POSSSIBLE.
&&
.MARINE...
TOR WATCH FOR THE WATERS THROUGH 8 AM THIS MRNG.
SCA REMAINS IN EFFECT TONIGHT FOR GRADIENT WIND IN SOUTHERLY FLOW.
OBVIOUSLY ANY EVENING THUNDERSTORMS CAN BRING STRONGER WIND GUSTS
WHICH WOULD BE HANDLED WITH SMW/S. GRADIENT TIGHTENS FURTHER LATER
TONIGHT AND THURSDAY MORNING AHEAD OF A COLD FRONT. GALES ARE UP
FOR THE LOWER MD BAY/POTOMAC AREA WITH SOLID SCA ELSEWHERE.
ORGANIZED THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS THURSDAY
MORNING-EARLY AFTERNOON AS WELL.
SCA CONTINUES INTO THU EVE FOR THE LOWER HALF OF THE MD CHSPK BAY
AND THE LWR TIDAL POTOMAC. AFTER A BRIEF LULL IN THE WINDSWINDS WILL
RELAX THIS WEEKEND AS HIPRES SETTLES OVER THE AREA. SLY WINDS WILL
INCREASE TO NEAR SCA LVLS AHEAD OF THE NEXT COLD FRONT LATE SUN INTO
MON.
&&
.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES WILL CONTINUE THROUGH AT LEAST THE NEXT
HIGH TIDE CYCLE. ANOMALIES WERE RUNNING 1/2 FT TO 1 FT ABOVE
NORMAL THIS EVENING AND MAY INCREASE A LITTLE THROUGH THE NEXT
CYCLE. SENSITIVE LOCATIONS SUCH AS ANNAPOLIS MAY COME CLOSE TO
MINOR TIDAL FLOODING THRESHOLDS AND WILL NEED TO BE WATCHED
CLOSELY. LATEST FORECAST PUTS ANNAPOLIS AT 2.2 OR 2.3 FT MLLW
WHICH IS JUST BELOW THE THRESHOLD OF 2.4 FT.
&&
.CLIMATE...
RECORD HIGH MIN TEMPS WILL LIKELY BE BROKEN AGAIN...THIS TIME AT DCA
AND IAD WHILE BWI ALREADY DROPPED 1F BELOW THE CURRENT RECORD HIGH
MIN TEMP. A LIST OF THE MIN TEMPS THIS MRNG AND 4/27 RECORD HIGH MIN
TEMPS FOR THE THREE MAJOR AIRPORTS ARE LISTED BELOW...
MIN TEMPS SO FAR TODAY /AS OF 12 PM EDT/
DCA 66
BWI 67
IAD 68
RECORD HI MIN TEMPS FOR 4/27
MIN TEMP YR
DCA 65 1908/1990/1994
BWI 68 1915
IAD 63 2009
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR MDZ003-501-
502.
VA...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR VAZ025>028-
503-504.
WV...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR WVZ050>052-
055-501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
ANZ530>532-535-536-538>540-542.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ533-541.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR
ANZ534-537-543.
SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT EDT
TONIGHT FOR ANZ534-537-543.
GALE WARNING FROM 6 AM THIS MORNING TO 6 PM EDT THIS EVENING
FOR ANZ534-537-543.
&&
UPDATE...WOODY!Hazardous weather outlook, Apr 28, 12:00 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 AM EDT THU APR 28 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
100 AM EDT THU APR 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A TORNADO WATCH IS IN EFFECT UNTIL 8 AM. ANY STORMS THAT DEVELOP
OVERNIGHT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS...LARGE HAIL AND A TORNADOES.
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE
MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER.
TIDAL DEPARTURES WILL INCREASE TODAY AS SOUTHERLY FLOW STRENGTHENS
TODAY. WATER LEVELS MAY APPROACH THRESHOLDS FOR MINOR COASTAL
FLOODING LATE TONIGHT FOR LOW-LYING AREAS ALONG THE TIDAL POTOMAC
RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.
.DAYS TWO THROUGH SEVEN...TODAY THROUGH WEDNESDAY
MINOR COASTAL FLOODING IS POSSIBLE THURSDAY ALONG THE TIDAL
POTOMAC RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE
BAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
AFTERNOON. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL. STORMS ALSO MAY PRODUCE VERY HEAVY RAINFALL
THAT COULD LEAD TO LOCALIZED FLASH FLOODING.
A GALE WARNING IS IN EFFECT TODAY FOR THE MARYLAND CHESAPEAKE BAY
FROM DRUM POINT TO SMITH POINT...AND FOR THE TIDAL POTOMAC RIVER
FROM COBB ISLAND TO SMITH POINT. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE REMAINDER OF THE MARYLAND CHESAPEAKE BAY AND TIDAL
POTOMAC RIVER.
THE SMALL CRAFT ADVISORY CONTINUES THURSDAY EVENING FOR THE LOWER
TIDAL POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY SOUTH OF NORTH
BEACH.
A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE WATERS FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS IN EFFECT. PLEASE REPORT ANY STORM
INFORMATION TO THE NATIONAL WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
100 AM EDT THU APR 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A TORNADO WATCH IS IN EFFECT FOR THE OUTLOOK AREA UNTIL 8 AM.
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE
HAIL AND TORNADOES. SOME STORMS ALSO COULD PRODUCE HEAVY RAINFALL
THAT COULD LEAD TO FLASH FLOODING.
A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE POTOMAC
HIGHLANDS...NORTHERN AND CENTRAL SHENANDOAH VALLEY...NORTH-CENTRAL
MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TODAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING FOR COUNTIES
ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. SOME
COULD PRODUCE HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING.
A WIND ADVISORY MAY BE NEEDED FOR THE RIDGE TOPS OF THE POTOMAC
AND ALLEGHENY HIGHLANDS TODAY FOR STRONG WINDS BEHIND THE COLD
FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS IN EFFECT. PLEASE REPORT ANY STORM
INFORMATION TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Apr 27, 10:43 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1143 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 3 NE NOKESVILLE 38.73N 77.55W
04/27/2011 PRINCE WILLIAM VA 911 CALL CENTER
INSIDE CEILING PANELS WERE BLOWN OUT OF HARRIS TEETER
IN BRISTOW CENTER
&&
EVENT NUMBER LWX1100530
KLWLocal storm report, Apr 27, 10:52 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 1 SSE NOKESVILLE 38.68N 77.57W
04/27/2011 PRINCE WILLIAM VA 911 CALL CENTER
TREE BLOWN ONTO POWER LINES CAUSING SPARKS
&&
EVENT NUMBER LWX1100532
KLWLocal storm report, Apr 27, 10:55 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1155 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM FUNNEL CLOUD 2 WSW NOKESVILLE 38.69N 77.62W
04/27/2011 FAUQUIER VA 911 CALL CENTER
RELAYED TO 911 DISPATCH THAT A FUNNEL CLOUD WAS
REPORTED NEAR INTERSECTION OF RT 28 AND PRINCE WILLIAM
COUNTY PARKWAY
&&
EVENT NUMBER LWX1100533
KLWLocal storm report, Apr 28, 12:13 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
113 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM HAIL LONACONING 39.57N 78.98W
04/28/2011 M0.75 INCH ALLEGANY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1100534
WOODY!Local storm report, Apr 28, 12:35 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
135 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM HAIL CORRIGANVILLE 39.69N 78.79W
04/28/2011 M0.75 INCH ALLEGANY MD FIRE DEPT/RESCUE
DIME SIZE HAIL NEAR CORRIGANVILLE FIRE STATION IN
CORRIGANVILLE... MD
&&
EVENT NUMBER LWX1100535
KLWLocal storm report, Apr 28, 12:37 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
137 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM TSTM WND DMG CORRIGANVILLE 39.69N 78.79W
04/28/2011 ALLEGANY MD FIRE DEPT/RESCUE
SEVERAL TREE LIMBS BLOWN DOWN NEAR CORRIGANVILLE FIRE
STATION IN CORRIGANVILLE... MD. TREE LIMBS ABOUT ONE AND
ONE HALF INCHES IN DIAMETER.
&&
EVENT NUMBER LWX1100536
KLWThunderstorm Wind, Rockingham
- When
- April 28, 1:12 AM EST
- Where
- Rockingham County, 1.79 mi W of Genoa
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.654, -78.953
A large tree along with power lines were down along Little Dry River Road near Fulks Run.
Tornado, Rockingham
- When
- April 28, 1:12 AM EST to 1:22 AM EST
- Where
- Rockingham County, 2.28 mi W of Genoa to 5.34 mi NNW of Mechanicsville
- Rating
- EF2
- Path length
- 9.06 mi
- Path width
- 400 yd
- Continued into
- Shenandoah, Va (LWX)
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.654, -78.962
The tornado tore roofs from barns and homes. Numerous trees were uprooted and snapped along its path. A mobile home was also decimated. The tornado path continued into Shenandoah County.
Tornado, Augusta
- When
- April 28, 1:17 AM EST to 1:23 AM EST
- Where
- Augusta County, 0.82 mi E of Buffalo Gap to 1.14 mi WSW of Churchville
- Rating
- EF1
- Path length
- 4.01 mi
- Path width
- 150 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.179, -79.215
Numerous trees were snapped and uprooted. Damage occurred at several homes between Christian and Churchville including removed roofing and destroyed outbuildings.
Tornado, Shenandoah
- When
- April 28, 1:22 AM EST to 1:41 AM EST
- Where
- Shenandoah County, 2.87 mi SW of Hepners to 1.63 mi WNW of Harrisville
- Rating
- EF2
- Path length
- 24.45 mi
- Path width
- 400 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.736, -78.831
The tornado tore roofs from barns and homes. Numerous trees were uprooted and snapped along its path. The tornado also pcked up a half ton piece of industrial equipment and tossed it 200 yards.
Thunderstorm Wind, Shenandoah
- When
- April 28, 1:46 AM EST
- Where
- Shenandoah County, 0.95 mi WNW of Saumsville
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.936, -78.516
A thunderstorm wind gust of 62 mph was reported near Alonzaville.
Thunderstorm Wind, Shenandoah
- When
- April 28, 1:49 AM EST
- Where
- Shenandoah County, 0.21 mi N of Strasburg
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.983, -78.370
A thunderstorm wind gust of 58 mph was reported near Strasburg.
Tornado, Rockingham
- When
- April 28, 2:01 AM EST to 2:02 AM EST
- Where
- Rockingham County, 1.32 mi SSW of Linville to 0.64 mi SSE of Linville
- Rating
- EF1
- Path length
- 0.86 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.502, -78.838
Numerous large trees were snapped and uprooted along a horse farm. The tornado crossed Irish Path, Indian Ridge Lane and Melrose Road.
Thunderstorm Wind, Shenandoah
- When
- April 28, 2:44 AM EST
- Where
- Shenandoah County, 1.98 mi E of Capon Rd
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.998, -78.333
A tree was uprooted on Hite Lane.
Tornado, Shenandoah
- When
- April 28, 2:45 AM EST to 2:46 AM EST
- Where
- Shenandoah County, 1.83 mi E of Capon Rd to 1.18 mi SSE of Oranda
- Rating
- EF0
- Path length
- 1.35 mi
- Path width
- 175 yd
- Continued into
- Frederick, Va (LWX)
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.001, -78.336
Several trees were uprooted and snapped. A Pole Barn was unroofed and several shingles were removed from a house. The tornado crossed Interstate 81 and Route 11. The tornado path continued into Frederck County.
Tornado, Frederick
- When
- April 28, 2:46 AM EST to 2:49 AM EST
- Where
- Frederick County, 1.06 mi WSW of Meadow Mills to 1.11 mi N of Middletown
- Rating
- EF0
- Path length
- 2.93 mi
- Path width
- 175 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.015, -78.319
The tornado uprooted and snapped several trees near Middletown.
Tornado, Rockingham
- When
- April 28, 2:55 AM EST to 2:58 AM EST
- Where
- Rockingham County, 1.97 mi ENE of Pleasant Vly to 0.97 mi S of Rutherford
- Rating
- EF1
- Path length
- 2.63 mi
- Path width
- 150 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.388, -78.865
A tornado touched down along Osceola Springs Road causing tree damage. The tornado proceeded to Boyer Road uprooting and snapping several trees. The tornado also caused structural damage to two homes by lifting their roofs. Two barn roofs were damaged and a metal shed was knocked down. A livestock trailer was also moved several feet.
Thunderstorm Wind, Loudoun
- When
- April 28, 4:07 AM EST
- Where
- Loudoun County, Taylorstown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 39.250, -77.580
Thunderstorm wind gusts were estimated to be around 60 mph.
Thunderstorm Wind, Loudoun
- When
- April 28, 4:07 AM EST
- Where
- Loudoun County, 1 mi NW of Taylorstown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 39.260, -77.593
Thunderstorm wind gusts were estimated to be around 60 mph.
Thunderstorm Wind, Loudoun
- When
- April 28, 4:07 AM EST
- Where
- Loudoun County, 1.34 mi NNE of Taylorstown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 39.268, -77.571
Thunderstorm wind gusts were estimated to be around 60 mph.
Thunderstorm Wind, Loudoun
- When
- April 28, 4:16 AM EST
- Where
- Loudoun County, 1.62 mi E of Middleburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.971, -77.740
A tree fell down onto wires in Middleburg.
Thunderstorm Wind, King George
- When
- April 28, 9:34 AM EST
- Where
- King George County, 0.82 mi NE of Lambs Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 38.259, -77.260
Trees were down near Lambs creek.
Thunderstorm Wind, King George
- When
- April 28, 9:34 AM EST
- Where
- King George County, 1.01 mi SSE of Sealston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 38.257, -77.322
Trees were down near Sealston.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, April 28 to 30, 20111 death · $1.4 million · 2 events
- High Wind in Ohio, April 28, 2011$2.2 million · 66 kt wind · 44 events
- Tornadoes and Hail in South Carolina, April 28, 2011$677,000 · EF1 · 18 events
- Damaging Winds and Strong Wind in North Carolina, April 28, 20112 injured · $144,000 · 52 kt wind · 45 events
- Tornado and Hail in Florida, April 28, 2011$514,000 · EF1 · 10 events
- Flash Flooding and Flood in New York, April 28 to 29, 2011$1.8 million · 3 events
- Tornadoes and Hail in North Carolina, April 28, 2011$275,000 · EF1 · 15 events
- High Wind in New York, April 28, 2011$1.1 million · 72 kt wind · 8 events
- Tornado and Flash Flooding in Pennsylvania, April 28, 2011$651,000 · EF0 · 14 events
- Tornadoes and Damaging Winds in Maryland, April 28, 2011$79,000 · EF1 · 16 events
- High Wind in Ohio, April 28, 2011$350,000 · 51 kt wind · 6 events
- High Wind in New York, April 28, 2011$275,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300910, 302227, 302222, 302229, 300894, 300897, 302232, 300900, 302326, 302235, 302251, 300905, 300906, 300907, 300903, 300898, 300899.